[Skip to Content]
[Skip to Content Landing]
Article
August 16, 1965

Phenothiazines and Sudden Death

Author Affiliations

Portland, Ore

JAMA. 1965;193(7):628-629. doi:10.1001/jama.1965.03090070078037

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  Hollister and Kosek, in "Sudden Death During Treatment With Phenothiazine Derivatives" (JAMA192:1035-1038 [June 21] 1965), draw conclusions that seem unsupported by the facts. On the basis of six case histories it was concluded that sudden death may be due to ventricular arrhythmias induced by phenothiazine derivatives. Recognizing that it is difficult to refute a highly popularized allegation, I will mention briefly each of the case histories.In Hollister's case 1, the patient had been taking phenothiazines for about seven years when he abruptly choked to death during a meal. Although phenothiazine drugs may tend to cause psychiatric patients to choke on their food, the evidence for this is not particularly good, and such patients, when affected by an organic brain syndrome, were choking on their food long before the discovery of phenothiazine drugs.In case 2, the patient died nine days after his dosage of

First Page Preview View Large
First page PDF preview
First page PDF preview
×